Skip Navigation
Skip to contents

ACC : Acute and Critical Care

OPEN ACCESS
SEARCH
Search

Search

Page Path
HOME > Search
2 "organophosphate poisoning"
Filter
Filter
Article category
Keywords
Publication year
Authors
Case Reports
Nephrology
Continuous renal replacement therapy increased plasma cholinesterase activity in a case of acute organophosphate poisoning
In Ho Kwon, Jinwoo Jeong, Yuri Choi
Acute Crit Care. 2022;37(4):669-671.   Published online November 16, 2021
DOI: https://doi.org/10.4266/acc.2021.00780
  • 17,956 View
  • 169 Download
  • 2 Web of Science
  • 1 Crossref
AbstractAbstract PDF
Extracorporeal removal of organophosphate from blood has been proposed, but the efficacy of hemodialysis and hemoperfusion has not been established. We report a case of organophosphate poisoning in which continuous renal replacement therapy (CRRT) was applied with conventional indications and was found to increase plasma cholinesterase levels by hemodiafiltration. A 73-year-old male was found unconscious at home and was brought to the emergency department by ambulance. An empty bottle of Supracide insecticide, of which the active ingredient is methidathion, was found beside him. CRRT was initiated because he showed signs of oliguria and acidosis with an unstable hemodynamic condition. Although his condition improved temporarily after CRRT initiation, it subsequently deteriorated, and he died despite maximal supportive effort. His prefilter plasma cholinesterase levels remained at <200 U/L for 3 days, while his postfilter levels were 358 U/L 1 hour after CRRT initiation and they were 689 U/L 18 hours later. Our case suggests that CRRT might play a role in treating organophosphate poisoning by possibly eliminating organophosphate.

Citations

Citations to this article as recorded by  
  • Advancements in bioscavenger mediated detoxification of organophosphorus poisoning
    Hexi Li, Cong Lu, Zhenmin Liu, Fengshun Xiang, Bo Liu, Hongjuan Wang, Jie Chang, Li Pan, Youwei Chen, Jingfei Chen
    Toxicology Research.2024;[Epub]     CrossRef
Toxicology
Methidathion Poisoning
Ki Hoon Kim, Se Hun Kim, Charles Her
Korean J Crit Care Med. 2017;32(4):363-369.   Published online January 17, 2017
DOI: https://doi.org/10.4266/kjccm.2016.00073
  • 5,853 View
  • 147 Download
  • 1 Web of Science
  • 1 Crossref
AbstractAbstract PDF
Although methidathion is an organophosphate insecticide, it is different from the other organophosphates in terms of toxicity. Because of its relatively high fat solubility, the apparent volume of methidathion distribution throughout the body is very high, indicating that hemoperfusion is not effective in removing this organophosphate from the body. Redistribution of methidathion from fat to blood can also occur when plasma levels diminish. Additionally, acetylcholinesterase aging, which is the loss of an alkyl side chain that prevents reactivation by oximes, is very rapid so that the effective reactivation by oximes is thwarted. Thus, methidathion’s effect on acetylcholinesterase inhibition is long lasting, particularly with a high dose. In addition to its parasympatholytic effect and ability to induce muscle paralysis, methidathion poisoning is associated with a profound and long-lasting circulatory collapse due to sympathetic ganglion blockade. This report presents the case of a 55-year-old man who accidentally ingested a high dose of methidathion. He later developed enteroinvasive aspergillosis infection-induced multiple bowel perforations on two separate occasions while on mechanical ventilator support, resulting in a fatal outcome. The renin-angiotensin axis activated by sympathetic ganglion blockade may have reduced the patient’s splanchnic blood flow, contributing to translocation of endotoxin. Also, the effect of excessive acetylcholine on non-neuronal acetylcholine receptors may have contributed to the development of fatal enteroinvasive aspergillosis in this patient.

Citations

Citations to this article as recorded by  
  • A case report of acute kidney injury following organophosphate methidathion poisoning
    Bilel Chefirat, Anissa Zergui, Haciba Rezk-Kallah
    Toxicologie Analytique et Clinique.2022; 34(2): 121.     CrossRef

ACC : Acute and Critical Care